Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Salt Lake City, UT

July 10, 201915 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 10, 2019, 12:03 PM MDT for 15 counties in Utah. It took effect at Jul 11, 2019, 10:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2019, 12:03 PM MDT (18:03 UTC)
In effect from
Jul 11, 2019, 10:00 AM MDT
Expired
Jul 11, 2019, 10:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3325 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS85 KSLC 101803
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1203 PM MDT Wed Jul 10 2019

UTZ482-484-489-492>498-111200-
/O.NEW.KSLC.FW.W.0004.190711T1600Z-190712T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
1203 PM MDT Wed Jul 10 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT THURSDAY
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 482...484...489...492...493...494...495...496...497 AND
498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from 10 AM to 10 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...New wildfire starts due to lightning are expected.
  Locally strong/gusty outflow winds may contribute to rapidly 
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms
  developing late morning through early afternoon, lasting into
  the evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
306 
WWUS85 KSLC 111136
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
536 AM MDT Thu Jul 11 2019

UTZ482-484-489-492>498-120400-
/O.CON.KSLC.FW.W.0004.190711T1600Z-190712T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
536 AM MDT Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 482...484...489...492...493...494...
495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.
  Locally strong/gusty outflow winds may contribute to rapidly 
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing late morning through early afternoon, lasting into 
  the evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
886 
WWUS85 KSLC 111813
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1213 PM MDT Thu Jul 11 2019

UTZ482-484-489-492>498-121200-
/O.NEW.KSLC.FW.W.0005.190712T1700Z-190713T0400Z/
/O.CON.KSLC.FW.W.0004.000000T0000Z-190712T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
1213 PM MDT Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 482...484...489...492...493...494...495...496...
497 AND 498...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
482...484...489...492...493...494...495...496...497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from 11 AM to 10 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended. Locally 
  strong/gusty outflow winds may contribute to rapidly spreading 
  fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing late morning through early afternoon, lasting into 
  the evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 10, 8:09 AM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 10, 8:09 AM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
809 AM MDT Wed Jul 10 2019

.SYNOPSIS...
High pressure will remain across the region through the week.
Moisture will increase from the south Thursday into the weekend.

&&

.DISCUSSION...
With little instability per HREF, and anticyclonic flow after a
period of significant height rises/warming aloft in the wake of
the last storm system, not expecting convection today.

Some of the hottest temperatures of the year are expected
beginning today. We're also monitoring a mid-level moisture surge
from the south beginning tomorrow which is the next opportunity
for convection.

&&

.PREVIOUS DISCUSSION...
High pressure continues to build into the region this morning.
Temperatures are expected to approach the highest levels for the
summer so far over the next several days.

Much of the model guidance continues to shift the ridge eastward
sufficiently to bring mid-level moisture into Utah by Thursday
afternoon. This will bring the threat of convection to the higher
terrain. Given dry low levels, expect mainly high based convection
with little rain through Thursday and Friday. See the fire weather
discussion for more information.

The Four Corners high will linger through the early part of next
week before shifting eastward and flattening by the middle of next
week as westerly flow aloft moves into the Western US. As has
been the case for the last few days, the deterministic GFS has
been more bullish with monsoonal moisture pulled into our area
than the ECMWF. The best chance of precip will be over the higher
terrain, but there is an outside chance for showers/thunderstorms
extending into valleys along the I-15 corridor. The ridge will
also support temperatures running 2-5 degrees above normal.

As flow aloft turns more westerly next week, expect lessening
shower/thunderstorm chances over the higher terrain each day along
with a slight cooling trend and enhanced winds.

&&

.AVIATION...
VFR conditions will continue at the SLC terminal through the TAF
period. Light southeast winds are expected to shift to the
northwest between 20-21Z.

&&

.FIRE WEATHER...
Little to no convection today as the hottest temperatures of the
year settle into the region with a ridge dominating. RH will
remain dry with a slight breeze.

Moisture begins to return northward tomorrow, eventually increasing
RH, along with supporting the potential of convection through the
upcoming weekend. It will remain hot during this period, but
perhaps a few degrees cooler due to increased cloud cover. Cloud
to ground lightning and gusty/erratic winds are the main concerns
Thursday and Friday, and little rainfall is expected during this
period. Given that the threat of lightning is proceeded by a hot
and dry period, there is elevated concern for new wildfire starts.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Kruse/Van Cleave
AVIATION...Verzella
FIRE WEATHER...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 10, 7:46 AM MDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
746 AM MDT Wed Jul 10 2019

UTZ001>016-019>021-517-518-WYZ021-111400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
746 AM MDT Wed Jul 10 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A ridge of high pressure will build over the Great Basin, resulting
in warmer than normal temperatures through the weekend.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mid-level moisture increases across the region Thursday through
the weekend, which will support isolated to scattered convection.
Cloud to ground lightning and gusty/erratic winds are the main
concerns Thursday and Friday, and little rainfall is expected
during this period. Given the hot and dry conditions, this may
lead to new fire starts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.